Alert archive / Kansas / Tornado Warnings in 1994
Tornado Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jul 31, 1994, 5:02 PM CDT for Sedgwick County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1994, 5:02 PM CDT (22:02 UTC)
- Expired
- Jul 31, 1994, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:20 PM CDT | Tornado F0 | Wichita, KS | A brief small tornado dropped out of a thunderstorm. There was no damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 646 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 312204 TORICT KSC173-312230- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 502 PM CDT SUN JUL 31 1994 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...SOUTHWESTERN SEDGWICK COUNTY AT 455 PM...A SPOTTER REPORTED BRIEF TORNADO TOUCHDOWNS 15 MILES SOUTHWEST OF WICHITA. THE THUNDERSTORM RESPONSIBLE FOR THESE TORNADOES WAS NOT MOVING...AND FUTURE TORNADOES ARE LIKELY TO REMAIN NEARLY STATIONARY. PEOPLE IN SOUTHWEST SEDGWICK COUNTY SHOULD MOVE TO SHELTER IMMEDIATELY AND REMAIN UNTIL THE STORM HAS PASSED. THE TORNADO WARNING DOES NOT INCLUDE THE CITY OF WICHITA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. HEDGES &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 31, 3:45 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 31, 3:45 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT SUN JUL 31 1994 UPPER RIDGE KEEPS ITS HOLD ON WRN US WHILE S/WVS CONT THEIR ESE MOVMNT THRU THE CEN PLAINS. NXT S/WV HAS LOBE INTO WY PROGGED INTO CEN KS TMR. ETA STRONGEST WITH THIS NEXT WAVE BUT ALL MODELS AGREE ON GENERAL TREND. AT ANY RATE LOOKS LIKE A VERY INTERESTING AFTERNOON/EVENING MONDAY. BUT FOCUSING ON TNT FEEL THERE IS A CHC OF EVENING THUNDERSTORMS AS TEMPS REACH CONVECTIVE TEMPS AND RISE IN UBSTABLE AND UNCAPPED ATMOS...WITH BEST CHC IN NRN AREAS IN 700 MB CONV AREA. THEY SHOULD DIE WITH SUNSET SCEN/SE KS ANOTHER ROUND OF TSTMS POSSIBLE LATE AHEAD OF ADVANCING WAVE. RSL 67/88 44 SLN 67/88 44 ICT 68/91 23 HUT 68/91 23 CNU 66/88 12 CLC
In the hours before
Special weather statement, Jul 31, 11:15 AM CDT, 5 hours 47 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-010500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1115 AM CDT SUN JUL 31 1994 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: ALTHOUGH THERE IS AN INCREASE IN HEAT AND HUMIDITY OVER THE AREA...THERE IS ONLY A SMALL CHANCE OF THUNDERSTORMS TONIGHT AS HIGH PRESSURE RESIDES IN THE UPPER ATMOSPHERE. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMTITS. SPOTTER ACTIVATION IS NOT ANTICIPATED. CHRISTENSON
Special weather statement, Jul 31, 11:17 AM CDT, 5 hours 45 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-010500- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS NATIONAL WEATHER SERVICE WICHITA KANSAS 1115 AM CDT SUN JUL 31 1994 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK BUTLER ELLSWORTH KINGMAN MC PHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE AND IN SOUTHEAST KANSAS: ALLEN CHEROKEE GREENWOOD NEOSHO BOURBON CRAWFORD LABETTE WILSON CHAUTAUQUA ELK MONTGOMERY WOODSON SYNOPSIS: ALTHOUGH THERE IS AN INCREASE IN HEAT AND HUMIDITY OVER THE AREA...THERE IS ONLY A SMALL CHANCE OF THUNDERSTORMS TONIGHT AS HIGH PRESSURE RESIDES IN THE UPPER ATMOSPHERE. ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMTITS. SPOTTER ACTIVATION IS NOT ANTICIPATED. CHRISTENSON
Special weather statement, Jul 31, 4:58 PM CDT, 4 minutes before
KSZ083-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT SUN JUL 31 1994 ...STRONG THUNDERSTORMS SOUTHWEST OF WICHITA... AT 455 PM...RADAR SHOWED STRONG THUNDERSTORMS DEVELOPING 15 MILES WEST AND SOUTHWEST OF WICHITA. THESE STORMS ARE NEARLY STATIONARY...AND THEREFORE LIKELY TO PRODUCE HEAVY RAINFALL AMOUNTS. THE WICHITA DOPPLER RADAR HAS ESTIMATED AROUND ONE INCH OF RAIN PER HOUR FROM THESE STORMS. SOME BRIEF WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. HEDGES
Nearby
Tornado Warnings in Kansas, 1994Every tornado warning in 1994Tornadoes in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.